Alert archive / Arkansas / Flash Flood Warnings in 2022

Flash Flood Warning 1, NWS Memphis, TN

January 1, 2022Clay County, Greene County, Arkansas

NWS Memphis, TN issued this flash flood warning at Jan 1, 2022, 2:47 PM CST for Clay County, Greene County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 1, 2022, 2:47 PM CST (20:47 UTC)
Expired
Jan 1, 2022, 5:45 PM CST
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Clay County, AR, Greene County, AR

The radar

The Memphis radar (KNQA), 138 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.8 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2022-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2022-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
487 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

333 
WGUS54 KMEG 012047
FFWMEG
ARC021-055-012345-
/O.NEW.KMEG.FF.W.0001.220101T2047Z-220101T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
247 PM CST Sat Jan 1 2022

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Western Clay County in eastern Arkansas...
  Northwestern Greene County in eastern Arkansas...

* Until 545 PM CST.

* At 247 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Corning, Knobel, McDougal, Success, Peach Orchard, Delaplaine, 
  Datto, Twin Oaks, Heelstring, Palatka, Brookings and Case.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3629 9081 3629 9079 3628 9078 3628 9075
      3641 9075 3641 9077 3642 9076 3643 9076
      3643 9077 3644 9078 3649 9077 3650 9078
      3649 9033 3615 9079 3615 9081

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
198 
WGUS74 KMEG 012339
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
539 PM CST Sat Jan 1 2022

ARC021-055-012349-
/O.EXP.KMEG.FF.W.0001.000000T0000Z-220101T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay AR-Greene AR-
539 PM CST Sat Jan 1 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 545 PM CST THIS AFTERNOON FOR 
WESTERN CLAY AND NORTHWESTERN GREENE COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 600 PM CST for portions of 
East Arkansas, Southeast Missouri and West Tennessee.

LAT...LON 3629 9081 3629 9079 3628 9078 3628 9075
      3641 9075 3641 9077 3642 9076 3643 9076
      3643 9077 3644 9078 3649 9077 3650 9078
      3649 9033 3615 9079 3615 9081

$$

KRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 1, 12:16 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jan 1, 12:16 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1216 PM CST Sat Jan 1 2022

.UPDATE...

See 18Z aviation discussion below.

&&

.PREV UPDATE.../issued 1031 AM CST Sat Jan 1 2022/

Updated to expand the Wind Advisory across much of west
Tennessee. Strong winds just a few thousand feet above the ground
are being mixed to the surface by ongoing convection resulting in
gusts to 40 mph.

The Severe potential looks like it is becoming more confined to
much of north Mississippi and portions of West Tennessee,
especially near the Alabama state line and Tennessee River.
Temperatures along and west of the Mississippi river have already
fallen into the 50s, with mid 70's farther east ahead of the
front. Surface based CAPE is highest near the Tennessee river and
Alabama State line, around 1000 J/KG. Bulk shear of 60kt and
effective shear near 300m2/s2 in the warm sector could still
support strong tornadoes this afternoon, especially in association
with any storms that develop ahead of the main line. The HRRR
suggests discrete storms will begin to form after 2 pm. Radar has
shown showers in the warm sector all morning, but have been
limited by a warm nose aloft. If temperatures warm much more than
they are right now, in the mid 70s, explosive growth may take
place. Stay weather aware this afternoon and evening.

30

&&

.DISCUSSION... /issued 554 AM CST Sat Jan 1 2022/

A little bit of an active radar this morning as showers and
thunderstorms are mainly stalled north of I-40. Some storms were
severe overnight. A Tornado Watch remains in effect for portions
of the area through 7 AM. We expect more development this
afternoon as the front moves through the area. Winds will be
elevated today and a Wind Advisory has been issued for all of
north Mississippi. The Storm Prediction Center maintains an
Enhanced Risk of Severe Weather for a large portion of the
forecast area. Damaging winds, hail, tornadoes, and heavy rain
will all be threats. The shear profiles of the open warm sector,
where dewpoints will be in the 60s, could support a few stronger
tornadoes if any supercells get going ahead of the front. This
will need to be watched through the afternoon hours. Another big
factor with this system is the flooding threat. The Weather
Prediction Center maintains a Moderate Risk of Excessive Rainfall
over the northern portions of the forecast area. This area is
mainly along the TN/KY border and the MO bootheel and NE AR.
Rainfall of 2-4 inches will be possible with locally higher
amounts possible. A Flood Watch remains in effect for portions of
the region through this evening. Behind the front temperatures
will drop and overnight lows will be in the 20s. A definite change
in what we have been experiencing. Guidance still suggests that
some moisture will be around for some snow showers on Sunday. This
set up is generally not favorable for snow but a few flakes
cannot be ruled out. This should not be an issue and no
accumulations are expected. Mostly dry conditions are expected
through Midweek. Morning lows are expected to be in the 20s Monday
and Tuesday, but back above freezing by Wednesday. Another cold
front is expected Wednesday resulting in subfreezing temperatures
again Friday morning.

&&

.AVIATION...

18Z TAFs

Showers and isolated thunderstorms dot the area this afternoon
associated with a cold front currently situated from Tunica, MS
to Lexington, TN as of 18Z. Carried VCTS at all sites for the next
few hours due to spotty convection coverage. Prevailing TSRA
conditions begin at MEM and MKL around 20Z today, lasting for a
few hours and returning to spotty showers by sunset. As the main
line of storms takes shape and pushes east this afternoon, CIGs
could deteriorate to MVFR to IFR. Behind the line of storms,
widespread IFR CIGs will prevail through the end of the period.
Winds ahead of the front at TUP will be strong and southwesterly
til later this afternoon, gusting to up to 30mph as it approaches.
Post FROPA at all other sites, winds are gradually shifting to
the north/northeast. During the early evening period, winds start
to go variable around 5kt as the airmass builds in and the front
exits the region. By midnight, winds across the area settle in to
the NW around 10kt for the rest of the period, potentially gusting
to up to 18kt overnight. By tomorrow morning, a light blanket of
non-accumulating wintry precip mix looks to move in from the
northwest. Mentioned -RASN at all sites except TUP starting at
15Z.

CAD

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch until 6 PM CST this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Mississippi-Poinsett-St. Francis.

MO...Flood Watch until 6 PM CST this evening for Dunklin-Pemiscot.

MS...Wind Advisory until 6 PM CST this evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Flood Watch until 6 PM CST this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

     Wind Advisory until 6 PM CST this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Fayette-Gibson-Hardeman-Hardin-
     Haywood-Henderson-Henry-Madison-McNairy-Shelby-Weakley.

&&
Hazardous weather outlook, Jan 1, 10:18 AM CST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1018 AM CST Sat Jan 1 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-021830-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
1018 AM CST Sat Jan 1 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible today. Damaging
winds, tornadoes, and hail will be the main threats. Storms will
also bring prolonged heavy rainfall which could lead to flash
flooding. A Flood Watch has been issued for much of Northeast
Arkansas, the Missouri Bootheel, and all of West Tennessee.

Winds will be elevated today across portions of north
Mississippi and west Tennessee. A Wind Advisory has been issued.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Much colder air will filter into the region behind a cold front
Saturday Night. An upper level disturbance will then move into
the Mid-South by Sunday morning. Chances for snow will occur with
the disturbance. No accumulation is expected. Wind chill values
will drop into the teens Sunday and Sunday Night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Today. Please relay any
information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

In the hours before

Local storm report, Jan 1, 10:35 AM CST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1035 AM CST SAT JAN 01 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     NON-TSTM WND GST 2 NNE MILLINGTON        35.36N  89.87W
01/01/2022  M59 MPH          SHELBY             TN   AWOS

&&

TLSJR
Local storm report, Jan 1, 11:08 AM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1108 AM CST SAT JAN 01 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 AM     NON-TSTM WND DMG EAST MEMPHIS            35.13N  89.87W
01/01/2022                   SHELBY             TN   PUBLIC

            LOTS OF TREES DAMAGED, BROKEN BRANCHES AND DOWN, IN
            EAST MEMPHIS. POWER LINES DOWN AS A RESULT.

1046 AM     NON-TSTM WND DMG 1 WNW CORDOVA           35.16N  89.79W
01/01/2022                   SHELBY             TN   PUBLIC

            WIND DAMAGED BUSINESS SIGN NEAR DEXTER AND GERMANTOWN
            ROADS.

&&

TLSJR
Special weather statement, Jan 1, 11:28 AM CST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
1128 AM CST Sat Jan 1 2022

TNZ052>054-090-011800-
Hardeman TN-Henderson TN-Chester TN-Madison TN-
1128 AM CST Sat Jan 1 2022

...A strong thunderstorm will impact portions of southwestern
Henderson, north central Hardeman, southern Madison and northern
Chester Counties through NOON CST...

At 1128 AM CST, Doppler radar was tracking a strong thunderstorm near
Mercer, or 7 miles northwest of Chickasaw State Forest, moving east
at 60 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jackson, Henderson, Chickasaw State Park, Jacks Creek, Mifflin,
Cloverport, Mercer, Medon, Neely, Pinson, Malesus, Parkburg, Beech
Bluff, Huron, Russell Crossroads, Madison Hall, Uptonville, Deanburg,
Teague and Five Points.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 600 PM CST for western
Tennessee.

&&

LAT...LON 3536 8902 3554 8905 3564 8851 3545 8844
TIME...MOT...LOC 1728Z 255DEG 53KT 3545 8893

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jan 1, 2:28 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
228 PM CST Sat Jan 1 2022

MSZ006-009-016-017-012100-
Itawamba MS-Tishomingo MS-Lee MS-Prentiss MS-
228 PM CST Sat Jan 1 2022

...A strong thunderstorm will impact portions of northwestern
Itawamba, northeastern Lee, southern Tishomingo and southeastern
Prentiss Counties through 300 PM CST...

At 227 PM CST, Doppler radar was tracking a strong thunderstorm near
Sandy Springs, or 9 miles east of Baldwyn, moving northeast at 45
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tishomingo State Park, Belmont, Tishomingo, Burton, Pratts
Friendship, Marietta, Golden, Paden, Thrasher, Dennis, Moores Mill,
Bloody Springs, Kirkville, Carter Branch, Mingo, Hobo Station,
Petertown and Neil.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 800 PM CST for northeastern
Mississippi.

&&

LAT...LON 3450 8815 3439 8856 3451 8861 3475 8812
TIME...MOT...LOC 2027Z 243DEG 39KT 3447 8848

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 12:17 AM CSTSevere Thunderstorm WarningMEGMississippi28 min
Jan 1, 2:04 AM CSTSevere Thunderstorm WarningMEGClay26 min
Jan 1, 9:02 AM CSTRiver Flood WarningMEGClay, Greene3 days

Nearby

Flash Flood Warnings in Arkansas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.